Israel Journal of Mathematics

, Volume 17, Issue 1, pp 1–10 | Cite as

Ways of randomizing and the problem of their equivalence

  • Gideon Schwarz


Different ways of randomizing have been compared by various authors. An apparent discrepancy between the results stated by game theorists and those stated by statisticians is clarified here, and Kuhn’s theorem on the necessity of perfect recall for the equivalence of two ways of randomizing is extended beyond countable cases.


Joint Distribution Action Space Pure Strategy Random Strategy Statistical Game 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    R. J. Aumann,Mixed and behavior strategies in infinite extensive games, Advances in Game Theory, Princeton University Press, Princeton, 1964, pp. 627–650.Google Scholar
  2. 2.
    D. Blackwell and M. A. Girshick,Theory of Games and Statistical Decisions, Wiley, New York, 1954, Sec. 7.2 and 8.3.MATHGoogle Scholar
  3. 3.
    L. Dubins and G. Schwarz,On extremal martingale distributions, Proc. Fifth Berkeley Symp. Math. Statist. and Prob. Vol. II/1, Univ. Calif. Press, Berkeley, 1966, pp. 295–299.Google Scholar
  4. 4.
    G. Schwarz,Stopping times and martingales, pure and randomized, for games and stochastic processes, submitted to Ann. of Prob.Google Scholar
  5. 5.
    J. Kelley and I. Namioka,Linear Topological Spaces, Van Nostrand, Princeton, 1963, Sec. 15.MATHGoogle Scholar
  6. 6.
    H. W. Kuhn,Extensive games and the problem of information, Ann. Math. Study28, Princeton 1953, pp. 193–216.MathSciNetGoogle Scholar
  7. 7.
    J. Neveu,Mathematical Foundations of the Calculus of Probabilities, Holden Day, San Francisco, 1965, Sec. III. 2.Google Scholar
  8. 8.
    A. Wald and J. Wolfowitz,Two methods of randomization in statistics and the theory of games, Ann. of Math. (2)42 (1951), 581–586.CrossRefMathSciNetGoogle Scholar

Copyright information

© Hebrew University 1974

Authors and Affiliations

  • Gideon Schwarz
    • 1
    • 2
  1. 1.Department of MathematicsUniversity of CaliforniaBerkeleyUSA
  2. 2.Institute of MathematicsThe Hebrew University of JerusalemJerusalemIsrael

Personalised recommendations